Weak, Pale and Painful Arm After TAVR

0
Image Source: The New England Journal of Medicine©

An 84-year-old man with a history of aortic stenosis for which transcatheter aortic valve replacement (TAVR) was performed seven days back, complains of severe pain and weakness in his right arm. The pain was sudden in onset.

Examination of his right hand revealed reduced strength, nonpalpable peripheral pulses (radial and brachial pulses), and pale forearm.

Three-dimensional computed tomographic angiography was performed, which revealed right axillary arterial occlusion (Panel A, arrow).
The two-dimensional angiogram showed hypoattenuated thickening of the noncoronary and left coronary aortic leaflets (Panel B, arrows).

Thrombus was removed by surgical thrombectomy, and the patient was prescribed aspirin and clopidogrel. Post-operative transesophageal echocardiography was performed, which showed no thrombus in the heart; however, a thickened noncoronary aortic leaflet was spotted. The transvalvular gradient was measured at 15 mm Hg, an increase from 8 mm Hg measured after TAVR.

The patient’s symptoms of pain and weakness alleviated after the surgical thrombectomy. Aspirin and clopidogrel were discontinued, and oral anticoagulant was initiated.

Transcatheter aortic valve replacement (TAVR), also called transcatheter aortic valve implantation, is a surgery to replace severely disease aortic valve. The beauty of this procedure is that it is minimally invasive. Owing to this characteristic, TAVR has greatly replaced surgical aortic valve repair.


Image Source: Mayoclinic©

However, TAVR has its own set of side effects.

The risks associated with TAVR include:

  • Bleeding
  • Thromboembolism
  • Infection
  • Contrast-induced kidney damage
  • Valve slippage
  • Valve leakage
  • Arrhythmias
  • Death

Despite the efforts at eliminating the adversities associated with TAVR, the risks of thrombosis, and cerebral ischemia after the TAVR are still significant enough to require special attention. Therefore anticoagulants and antithrombotics are given post-TAVR to reduce the risk of thrombotic events. However, these medications increase the risk of bleeding, which also has its consequences.

What increases the thrombotic potential after TAVR?

There is no single factor to be named here. The mechanism is multifactorial. The disturbance in the flow of blood due to the newly replaced prosthetic valve plays a major role. Other contributing factors can be the prothrombotic metallic frame and a patient with comorbidities which increase the thrombotic tendency.

Thrombi usually form on the aortic side of the implanted valve. This fibrin rich thrombus may dislodge and occlude any other vessel in the body, for instance, the axillary artery in the case in discussion here.

There are limited studies to determine the best approach to prevent thrombosis after TAVR without increasing the risk of bleeding. Novel anticoagulants and antithrombotics are used on an individual basis. However, there is a dire need for developing safer and potent TAVR-specific antithrombotics.

References

Alexander Kille, M. a. (2020, January 09). Axillary Artery Occlusion after TAVR. Retrieved from The New England Journal of Medicine: https://www.nejm.org/doi/full/10.1056/NEJMicm1913768

Ranasinghe, M. P., Peter, K., & McFadyen, J. D. (2019). Thromboembolic and Bleeding Complications in Transcatheter Aortic Valve Implantation: Insights on Mechanisms, Prophylaxis, and Therapy. Journal of clinical medicine, 8(2), 280. https://doi.org/10.3390/jcm8020280

Previous articleHemifacial Flushing In 48-Year-Old Man After Undergoing Surgery
Next articleCorkscrew Esophagus
Dr. Arsia Parekh
Dr. Arsia Hanif has been a meritorious Healthcare professional with a proven track record throughout her academic life securing first position in her MCAT examination and then, in 2017, she successfully completed her Bachelors of Medicine and Surgery from Dow University of Health Sciences. She has had the opportunity to apply her theoretical knowledge to the real-life scenarios, as a House Officer (HO) serving at Civil Hospital. Whilst working at the Civil Hospital, she discovered that nothing satisfies her more than helping other humans in need and since then has made a commitment to implement her expertise in the field of medicine to cure the sick and regain the state of health and well-being. Being a Doctor is exactly what you’d think it’s like. She is the colleague at work that everyone wants to know but nobody wants to be. If you want to get something done, you approach her – everyone knows that! She is currently studying with Medical Council of Canada and aspires to be a leading Neurologist someday. Alongside, she has taken up medical writing to exercise her skills of delivering comprehensible version of the otherwise difficult medical literature. Her breaks comprise either of swimming, volunteering services at a Medical Camp or spending time with family.

LEAVE A REPLY

Please enter your comment!
Please enter your name here